Arizona, 2014Winter Storm in Arizona, December 31, 2014
December 31, 2014 · NWS PSR · 2 events in 2 counties and zones
A deep and cold upper level low pressure system moved into Arizona from the northwest during late December, and ushered in winter storm conditions mainly to the higher terrain of southern Gila County on December 31st. Initially, light snow accumulated during the morning over the deserts north of Phoenix, and then heavy snow started to fall during the late morning hours over southern Gila County.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep and cold upper level low pressure system moved into Arizona from the northwest during late December, and ushered in winter storm conditions mainly to the higher terrain of southern Gila County on December 31st. Initially, light snow accumulated during the morning over the deserts north of Phoenix, and then heavy snow started to fall during the late morning hours over southern Gila County. The heavy snow persisted throughout the entire day and into the morning on January 1st 2015. The heavy snow produced very slick and hazardous road conditions across southern Gila County, especially roads such as highway 60 near Top of the World, and highway 77 north of Globe to the Salt River Canyon. A Winter Storm Warning for Southern Gila County was issued starting at 1100MST on December 31st, which continued through 0600MST on January 1st 2015.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Dec 31, 4:45 AM MST, 3 hours 3 minutes earlier.
Area forecast discussion, Dec 31, 4:45 AM MST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
445 AM MST WED DEC 31 2014
.UPDATE...AVIATION AND FIRE WEATHER DISCUSSIONS.
&&
...MAJOR WINTER STORM WILL IMPACT CALIFORNIA AND ARIZONA TODAY AND
EARLY THURSDAY...
.SYNOPSIS...
A MAJOR WINTER STORM SYSTEM WILL AFFECT THE REGION TODAY AND EARLY
THURSDAY WITH WIDESPREAD DESERT RAIN AND MOUNTAIN SNOW. SNOW LEVELS
WILL FALL TO AS LOW AS 2000 FT FOR A PERIOD...WITH SUBSTANTIAL
SNOWFALL ACCUMULATIONS OVER MOUNTAINOUS TERRAIN. COOLER BUT DRY
WEATHER WILL RETURN BY THE END OF THE WEEK THROUGH SATURDAY.
BUILDING HIGH PRESSURE WILL MOVE IN STARTING SUNDAY ALLOWING
TEMPERATURES TO WARM BACK TO NORMAL TO SLIGHTLY ABOVE NORMAL.
&&
.DISCUSSION...
THE MAJOR WINTER STORM IS NOW MAKING ITS WAY INTO OUR REGION WITH
RAIN AND SNOW CURRENTLY FALLING ACROSS MUCH OF SOUTHEAST CALIFORNIA.
THE UPPER LOW CENTER CURRENTLY CENTERED OVER SOUTHERN CALIFORNIA IS
STARTING TO MAKE SOME EASTWARD PROGRESS AND ITS FORWARD SPEED IS
EXPECTED TO SLOW DOWN OVER THE NEXT 12 HOURS AS THE UPPER TROUGH
BECOMES MORE NEUTRALLY TILTED. AN IMPRESSIVE 125KT UPPER JET CORE
SITUATED ACROSS NORTHERN ARIZONA INTO SOUTHERN COLORADO IS PROVIDING
STRONG VERTICAL LIFT ACROSS SOUTHEAST CALIFORNIA INTO CENTRAL
ARIZONA. EXPECTING RAPID SHOWER DEVELOPMENT OVER THE NEXT SIX HOURS
TO BREAK OUT OVER SOUTHWEST AND SOUTH-CENTRAL ARIZONA IN RESPONSE TO
THE INCREASING LIFT FROM THE SOUTHEASTWARD SHIFTING JET CORE AND
RAPID MOISTENING FROM COLD AIR ALOFT MOVING IN AND FROM A STREAM OF
LOW LEVEL MOISTURE ADVECTING IN ALONG THE SOUTHERN EDGE OF THE UPPER
TROUGH. ENHANCED LIFT FROM A STRONG PVA REGION NOW OVER SOUTHERN
CALIFORNIA WILL ALSO SHIFT EASTWARD INTO SOUTHWEST ARIZONA THROUGH
THE LATE MORNING HOURS AND THROUGH SOUTH-CENTRAL ARIZONA BY LATE
THIS AFTERNOON.
THE MAIN IMPACT FROM THIS STORM SYSTEM WILL BE THE POTENTIAL FOR
ACCUMULATING SNOWS ACROSS HIGHER TERRAIN LOCATIONS...ESPECIALLY
ACROSS CENTRAL AND EASTERN ARIZONA. SNOW LEVELS WILL RAPIDLY FALL
FROM WEST TO EAST TODAY INTO THE 2K-3K FOOT RANGE BY LATE TONIGHT.
THE INITIAL BAND OF PRECIPITATION THIS MORNING ACROSS SOUTH-CENTRAL
ARIZONA WILL MAINLY FALL AS RAIN ACROSS OUR CWA...BUT AS SNOW LEVELS
FALL THROUGHOUT THE DAY...RAIN WILL CHANGE TO SNOW ACROSS THE HIGHER
TERRAIN NORTH AND EAST OF PHOENIX. THE BULK OF THE ACCUMULATING
SNOWFALL WILL START LATE THIS AFTERNOON AND LAST INTO TONIGHT WITH
POSSIBLE ACCUMULATIONS OF 2 TO 6 INCHES ABOVE 3500 FEET AND 6 TO 10
INCHES ABOVE 5000 FEET. WINDS ARE EXPECTED TO BE FAIRLY LIGHT...SO
BLOWING AND DRIFTING OF SNOW SHOULD NOT BE MUCH OF A FACTOR...BUT AS
TEMPERATURES FALL BELOW FREEZING SOMETIME THIS EVENING...SOME
ROADWAYS WILL LIKELY BECOME SNOW COVERED. WILL KEEP THE WINTER STORM
WARNING STARTING 18Z TODAY IN PLACE WITH NO CHANGES FOR ELEVATIONS
ABOVE 3500 FEET FOR ZONE 24.
LATEST MODEL QPF AMOUNTS ARE BASICALLY RIGHT IN LINE WITH THE
PREVIOUS FORECAST AND NO SIGNIFICANT ADJUSTMENTS WERE NEEDED. WITH
FAIRLY LIMITED MOISTURE...MOST LOWER DESERT AREAS FAR REMOVED FROM
THE HIGH TERRAIN SHOULD ONLY SEE A FEW HUNDREDTHS TO UP TO A TENTH
OF AN INCH. HIGHER AMOUNTS...UP TO A QUARTER INCH...SHOULD FALL FROM
PHOENIX NORTHWARD DUE TO THE STRONG UPSLOPING NATURE OF THIS EVENT.
THE BULK OF THE RAIN WILL END EVEN BY LATE THIS AFTERNOON WITH SOME
LINGERING RAIN OR SNOW TO THE NORTH AND EAST OF PHOENIX INTO
TONIGHT. DRYING AND SUBSIDENCE ALOFT SHOULD OVERTAKE MUCH OF THE
LOWER DESERTS BY THIS EVENING...BUT LOW LEVEL SOUTHERLY WINDS WILL
CONTINUE SOME UPSLOPE PRECIPITATION TO THE NORTH AND EAST OF PHOENIX
THROUGH TONIGHT BEFORE TAPERING OFF SOMETIME THURSDAY.
ATTENTION THEN TURNS TO THE INCREASING LIKELIHOOD OF A WIDESPREAD
FREEZE EVENT ACROSS THE LOWER DESERTS STARTING TONIGHT AND POSSIBLY
LASTING THROUGH FRIDAY NIGHT. THERE IS SOME DOUBT AS TO HOW QUICKLY
SKIES WILL CLEAR OUT TONIGHT ACROSS PORTIONS OF SOUTH-CENTRAL
ARIZONA...BUT THERE IS ENOUGH CONFIDENCE TO ISSUE FREEZE WARNINGS
FOR ALL BUT THE PHOENIX ZONE. WILL STRESS THE NEAR FREEZING
CONDITIONS FOR PHOENIX...SOUTHEAST CALIFORNIA...AND YUMA IN AN SPS
FOR TONIGHT. THURSDAY NIGHT SHOULD END UP BEING THE COLDEST NIGHT
WITH WIDESPREAD CLEAR TO MOSTLY CLEAR SKIES...LIGHT WINDS...AND
850MB TEMPERATURES NEAR 0C. WILL CARRY THE FREEZE WARNING AGAIN FOR
THURSDAY NIGHT WHILE ALSO INCLUDING PHOENIX IN THE WARNING. FRIDAY
NIGHT MAY ALSO END UP NEEDING SOME HEADLINES FOR THE COLD
TEMPERATURES...BUT MODELS SUGGEST SOME WARMING BEGINNING BY
THEN...SO WILL HOLD OFF ISSUING ANY HEADLINES FOR NOW.
STARTING FRIDAY...MODELS ARE IN GOOD AGREEMENT SHIFTING THE UPPER
LOW EASTWARD OUT OF OUR REGION AND ALLOWING A GRADUAL INCREASE IN
UPPER HEIGHTS. THE HIGH AMPLITUDE RIDGE THAT HAS BEEN OVER THE
EASTERN PACIFIC THE PAST SEVERAL DAYS WILL BEGIN TO TILT EASTWARD
INTO THE DESERT SOUTHWEST BY EARLY NEXT WEEK. THERE IS SOME MODEL
DISAGREEMENT AT THIS POINT...BUT OVERALL LONG RANGE MODELS SUGGEST
INCREASED HEIGHTS WHICH POINTS TO A SUBSTANTIAL WARM-UP. HIGHS
SHOULD BOUNCE BACK TO NEAR NORMAL BY NEXT MONDAY AND POSSIBLY REACH
INTO THE LOWER 70S ACROSS THE LOWER DESERTS BY THE MIDDLE OF NEXT
WEEK. DRY CONDITIONS WILL BE THE RULE AFTER THURSDAY WITH NO
SIGNIFICANT LOW PRESSURE SYSTEMS THREATENING OUR REGION THROUGH THE
MIDDLE OF NEXT WEEK.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
A COLD FRONT APPROACHING. THROUGH 16Z WED...CIGS NEAR 5 THSD AGL...
SCT R SHWRS. FROM 16Z WED TO 21Z WED...CIGS LOWERING IN LIGHT
RAIN...BECOMING BKN-OVC 30-40 THSD AGL WITH SCT LOWER CLDS. LIGHT
SOUTHWEST WIND UNDER 8 KNOTS. FROM 21Z WED TO 03Z THU. DRIER AIR
MOVING IN BEHIND THE COLD FRONT. CIGS LIFTING TO BETWEEN 4 TO 6 THSD
AGL. ISOLD LIGHT SHWRS. LIGHT WEST WIND UNDER 8 KNOTS.
SOUTHEAST CALIFORNIA/SOUTHWEST ARIZONA...INCLUDING KIPL AND KBLH...
COLD FRONTAL PASSAGE. THROUGH 16Z WED...CIGS 4 TO 6 THSD AGL. SCT R
SHOWERS. NORTH TO NORTHWEST WIND 10 TO 15 KNOTS. BETWEEN 16Z WED AND
01Z THU...A DRIER AIR MOVING IN. CIGS LIFTING TO BETWEEN 6 AND 8
THSD AGL. ISOLD R SHWRS. NORTH WIND 10 TO 20 KNOTS. FROM 01Z THU TO
06Z THU...SCT CLDS NEAR 10 THSD AGL. NORTH WIND 5 TO 10 KNOTS.
.FIRE WEATHER...
FRIDAY THROUGH TUESDAY...
MOSTLY CLEAR SKIES AND MUCH BELOW NORMAL TEMPERATURES ARE EXPECTED
FRIDAY THROUGH SUNDAY...WARMING SOMEWHAT MONDAY AND TUESDAY. MINIMUM
RELATIVE HUMIDITIES FRIDAY WILL RANGE FROM 20 PERCENT IN SOUTHEAST
CALIFORNIA TO 50 PERCENT IN SOUTHERN GILA COUNTY...DECREASING MONDAY
AND TUESDAY BY 15 TO 20 PERCENT RANGE AREA-WIDE. LIGHT WIND.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...FREEZE WARNING FROM 11 PM THIS EVENING TO 9 AM MST THURSDAY
AZZ020>022-026>028.
FREEZE WARNING FROM 11 PM THURSDAY TO 9 AM MST FRIDAY
AZZ020>023-026>028.
WINTER STORM WARNING FROM 11 AM THIS MORNING TO 5 PM MST
THURSDAY ABOVE 3500 FEET FOR AZZ024.
CA...WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON ABOVE 2000
FEET FOR CAZ030.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...KUHLMAN
AVIATION....VASQUEZ
FIRE WEATHER...VASQUEZIn the hours before
Special weather statement, Dec 31, 3:43 AM MST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
343 AM MST WED DEC 31 2014
AZZ023-025-CAZ031>033-011000-
GREATER PHOENIX AREA-YUMA/MARTINEZ LAKE AND VICINITY-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
INCLUDING THE CITIES OF...BUCKEYE...CAREFREE...CAVE CREEK...
CHANDLER...FOUNTAIN HILLS...GILBERT...GLENDALE...MESA...PEORIA...
PHOENIX...SCOTTSDALE...SUN CITY...TEMPE...FORTUNA FOOTHILLS...
SAN LUIS...SOMERTON...YUMA...BLYTHE...CHIRIACO SUMMIT...
DESERT CENTER...EAGLE MOUNTAIN...BRAWLEY...CALEXICO...EL CENTRO...
GLAMIS...IMPERIAL...AND THE SALTON SEA
343 AM MST WED DEC 31 2014 /243 AM PST WED DEC 31 2014/
...NEAR FREEZING TEMPERATURES FOR THURSDAY MORNING ACROSS THE LOWER
DESERTS...
A COLD AIRMASS WILL SETTLE INTO THE REGION TONIGHT...RESULTING IN
NEAR OR SLIGHTLY BELOW FREEZING TEMPERATURES. CLEARING SKIES ALONG
WITH WINDS BECOMING LIGHT AFTER MIDNIGHT WILL ALLOW TEMPERATURES TO
DROP INTO THE LOW TO MID 30S BY SUNRISE THURSDAY. THE NORMALLY COLDER
DESERT LOCATIONS COULD BRIEFLY DROP TO JUST BELOW FREEZING.
NEAR OR JUST BELOW FREEZING TEMPERATURES MAY IMPACT SENSITIVE
VEGETATION AND OUTDOOR PETS. CONSIDER TAKING ACTIONS TO PROTECT
SENSITIVE AND NON-NATIVE PLANTS WITH BREATHABLE BURLAP AND SHEETS
AND BRINGING PETS INDOORS.
STAY UP-TO-DATE ON THE LATEST FORECASTS BY LISTENING TO WEATHER RADIO
ON THE PUBLIC SERVICE BAND. MORE DETAILED INFORMATION IS AVAILABLE
FROM THE NATIONAL WEATHER SERVICE IN PHOENIX ON THE INTERNET AT
WEATHER.GOV/PHOENIX
Winter Storm, Northwest Maricopa County
- When
- December 31, 7:48 AM MST to 11:00 AM MST
- Where
- Northwest Maricopa County forecast zone
- Reported by
- Trained Spotter
A deep and cold upper level Pacific low pressure system ushered winter weather conditions to central Arizona during the morning hours on December 31st. Starting in the late morning, heavy snow started to fall across the higher terrain areas north and east of Phoenix. Due to the very cold temperatures, snow was reported falling in the lower elevations as well; at 0749MST a trained weather spotter in Wickenburg reported snow falling and accumulating. New snow totals were less than one inch. Still, snow accumulating over the lower desert elevations (which is rare) meets local winter storm criteria. A Winter Storm Warning was not in effect for the Wickenburg area on December 31st.
Winter Storm, Southern Gila/Tonto Nf Foothills
- When
- December 31, 11:00 AM MST to 11:59 PM MST
- Where
- Southern Gila/Tonto Nf Foothills forecast zone
- Reported by
- Public
A deep and cold upper level Pacific low pressure system moved into Arizona at the end of December and brought winter storm conditions to southern Gila County starting on December 31st. The winter storm conditions were primarily in the form of heavy snow which started during the late morning hours and persisted throughout the day and into the morning hours on January 1st 2015. At 2345MST, a public report was received indicating that 5 inches of snow was measured about 3 miles north of Globe. The heavy snow significantly affected communities such as Globe and Miami and produced very hazardous driving conditions along roads such as highway 77 north of Globe to the Salt River Canyon. Fortunately, no accidents or injuries were reported due to the dangerous driving conditions. A Winter Storm Warning was issued for southern Gila County starting at 1100MST; the 5 inches of snow measured in Globe verified the warning.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, December 31, 20141 death · 1 event
- Lake-Effect Snow in New York, December 31, 2014$40,000 · 2 events
- Extreme Cold in Kansas, December 31, 201412 events
- Winter Weather in Texas, December 31, 20145 events
- Heavy Snow and Winter Weather in Utah, December 31, 20144 events
- Extreme Cold in Nebraska, December 31, 20143 events
- Winter Storm in Arizona, December 31, 20143 events
- Lake-Effect Snow in New York, December 31, 20142 events
- Winter Weather in New York, December 31, 20141 event
- Winter Storm in Texas, December 31, 20141 event
- Marine High Wind in Lake Superior, December 31, 20141 event
- Frost and Freeze in Oregon, December 31, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 555240, 555239.